May 16, 2016
All drugs and herbs carry side effect risks. The major point of this piece is to be aware of side effect potential. We must remain vigilant to the timing of a drug or herb start or dosage increase and a subsequent change in symptoms for the user.
This is not a call to avoid medicine if it is needed. As individuals and providers of care, we are a team in the decision making process of health promotion through medicine, diet, supplements and so on.
Here are three notable issues.
1) ADHD medicines and autoimmune problem potential. Peripheral vasculopathy is a rare but known disease side effect of the stimulant medications for ADHD. This is an autoimmune reaction where the child develops symptoms like cold hands and feet, bluish color for extremity skin, numbness and tingling and even pain in the hands and feet.
From the Adderall XR safety information page: PATIENT COUNSELING INFORMATION Circulation problems in fingers and toes [Peripheral vasculopathy, including Raynaud's phenomenon]
• Instruct patients beginning treatment with Adderall XR about the risk of peripheral vasculopathy, including Raynaud's Phenomenon, and associated signs and symptoms: fingers or toes may feel numb, cool, painful, and/or may change color from pale, to blue, to red. Instruct patients to report to their physician any new numbness, pain, skin color change, or sensitivity to temperature in fingers or toes. Instruct patients to calltheir physician immediately with any signs of unexplained wounds appearing on fingers or toes while taking Adderall XR . Further clinical evaluation (e.g., rheumatology referral) may be appropriate for certain patients
Treatment is to stop the medicine.
This is an under recognized consequence of stimulant use in a small subset of patients.
2) Anti depressant medicines are associated with increased risks of suicide and aggressive behavior in children. From the British Medical Journal January 2016, T. Sharma and colleagues reviewed 70 drug trials and found a doubling risk of suicide in children and teenagers taking anti depressant medicines. The information was apparently buried in appendices and other places that are hard to find. This is disturbing to say the least. They also found a significant increase in aggressive behavior.
The take home point here is that the root issues need to be addressed with diet, micronutrient balance and most importantly - psychotherapy and social support. These medicines cannot and will never be an answer to a mood issue. The risks as stated above make this even more apparent.
As a society, we need to re-ephamsize the village support mentality, healthy nutrition, sleep, exercise and positive thinking that can help a child climb out of a funk.
3) Antibiotics and side effects - a class of antibiotic has finally been classified by the FDA as dangerous. The flouroquinolones are associated with tendinitis and tendon rupture in all ages. Examples of flouroquinolones are ciprofloxacin (Cipro) and moxifloxacin (Avelox).
From the FDA.gov website:
"The U.S. Food and Drug Administration is advising that the serious side effects associated with fluoroquinolone antibacterial drugs generally outweigh the benefits for patients with sinusitis, bronchitis, and uncomplicated urinary tract infections who have other treatment options. For patients with these conditions, fluoroquinolone should be reserved for those who do not have alternative treatment options.
An FDA safety review has shown that fluoroquinolones when used systemically (i.e. tablets, capsules, and injectable) are associated with disabling and potentially permanent serious side effects that can occur together. These side effects can involve the tendons, muscles, joints, nerves, and central nervous system."
AGAIN: The major point of this piece is to remain vigilant to the timing of a drug start or dosage increase and a subsequent change in symptoms. This is not a call to avoid medicine if it is needed. As individuals and providers of care, we are a team in the decision making process of health promotion through medicine, diet, supplements and so on.
Know that all drugs and herbs for that matter have the potential to cause an unexpected side effect.
After reading a package insert for drug X, (insert any drug name), you will clearly see that almost anything is possible in the realm of adverse reaction. Therefore, if you or your child is having a new and unexplained symptom change like cold hands and feet, think about the medicines that are being used and then consult the prescriber about cessation and the consequences of that decision.
It is not always easy to discontinue a medicine if the symptoms that you are treating are going to rebound. Never discontinue a necessary treatment without consulting your provider about the downstream negative consequences of this action.
Side effects are common and real!
Eat well, sleep well, be positive and avoid needing medicine in the first place,